Where do I start?

Hello, I have been reading over many of the posts and would love some direction. I am a 36 year old healthy male. This past January I began experiencing random episodes of chest tightness, tingling in my hands and tension in my jaw. I thought I was having a heart attack. After 3 months of tests, and several trips to the emergency department, I was told there was nothing wrong with me. The episodes continued and I began to think it was stress, even though I am a very balanced and easy going person. Then one weekend, I began to get severe numbness and tingling in my toes, to the point of burning. I noticed some tingling in my hands also so I began to review my blood work.

On the 4 sets of blood work over a period of 6 months, my RBC, HG, and HCT were all low or on the bottom level of normal. As well, the one time they measured my B12 it was 145 PMOL/L. I spoke with my MD who had no concerns about B12 and sort of brushed me off. I spoke with a naturopath who was much more concerned and recommended I begin methylcobalamin b12 sublingually in high does right away. I did this for 10 days between 5000 and 10,000mcg, however i broke out in hives that are very itchy. I stopped immediately taking the B12 and meet with the naturopath again tomorrow. After reading online I see an increased histamine response is a common side effect. I have been off the b12 for about a week, the hives and itching are still there, better some days worse others. I would love some help and direction to relieve the itching and ways to determine if the B12 deficiency is causing many of my issues.

Thanks for the help, I appreciate this community so much and i have just joined today.

10 Replies

oldestnewest
  • Not an expert but from what I have read - one theory is that the response with the hives is actually a result of the B12 starting to work and if you can bear to continue it will go away - but probably best to talk things through with the naturopath and your GP.

  • I am gonna talk to them tomorrow, I could handle the itch if its helping, but some days, it is unbearable.

  • sorry about the itching - know it can get bad.

    I had a few episodes in the last few years when I just started itching for no reason ... and thinking back that may well have been down to the B12D. However, I'm quite comfortable with using antihistamines.

    Have you tried camomile lotion or pepermint/dock leaves to see if those might help ease it a bit - sure your naturopath will be able to come up with something more natural.

  • Yes the camomile lotion has helped, as long as i stay busy I seem to forget about it. When I sit down thats when it gets me.

  • Hope meeting today goes well

  • It could be caused by preservatives etc used in the type/ brand of B12 product you use, not the B12 it self, so trying other B12 products may help. You can have allergy testing for cobalt. Antihistamine will work etc, am sure your Md will be able to help you with the hives. I get them but think its from one type of B12 I use, not an other, its not to bad though in my case. Mind you have not had them for a month so perhaps it was something ells.. Know some get an acne type rash which is far more unpleasant I think, but it all depends on how much you value what the B12 treatment does for you, and what other options of B12 products/ treatments you could try.

  • when I chose the B12 I did my best to find the cleanest one, yeast gluten free etc. here are the ingredients from the Natural Factors website.

    Medicinal ingredientsEach Tablet Contains:Vitamin B12 (Methylcobalamin)

    5000 mcg

    Non-medicinal ingredients

    Lactose, microcrystalline cellulose, croscarmellose sodium, vegetable grade magnesium stearate (lubricant).

    I want to try and stay away from antihistamines if possible, I am struggling to deal with the itching but I am surviving.

  • Put Epsom salt in a bath can help, I put a cross with my nail into the hive, it hurts then, but after it will stop itching, hubby thinks its a mad what I do. My daughter used to come out in hives in the spring, once got antihistamine and got a rash from that on top of the hives. Hives are weird things, come and go, I've had them for over 3 years daily, now not one at the moment. I've changed nothing, perhaps medication to deal with BAM changed things for me, It can be something ells causing them, or perhaps even if you are more stressed. I'm sorry I can not be more helpful! Marre.

  • Update - met with my naturopath on Tuesday, she believes the rash to be a reaction to the methyl b12 I was taking. It could take months to calm down. We are going to order more blood tests, including intrinsic factor to try and determine exactly what is going on. I am following up with my MD on Tuesday and going to push for more answers.

  • Ah its a rash, yes B12 can cause rashes and sometimes changing to a different type of B12 can help, hope your MD appointment helps you with getting more answers! Marre.

You may also like...